North Carolina, 2021Damaging Winds in North Carolina, August 1, 2021
August 1, 2021 · NWS MHX · 7 events in 4 counties and zones
An area of low pressure moved northeast of North Carolina, with a weak trailing cold front moving across Eastern North Carolina. Ahead of this front, a broken line of thunderstorms developed, some of which produced wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure moved northeast of North Carolina, with a weak trailing cold front moving across Eastern North Carolina. Ahead of this front, a broken line of thunderstorms developed, some of which produced wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 1, 8:28 AM EST, 3 hours 55 minutes earlier.
Area forecast discussion, Aug 1, 8:28 AM EST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
928 AM EDT Sun Aug 1 2021
.SYNOPSIS...
An area of low pressure will lift northeast along a frontal
boundary stalled across the region today. This boundary will
more or less remain stalled over the area through the rest of
the week as several waves of low pressure develop along it.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 925 AM Sunday...Sct to bkn convection conts from central
OBX south to off the srn coast with another cluster near the VA
border. Appears bulk of the region will see limited precip thru
the morn with sct to numerous shra/tsra developing this aftn
during max heating. Still looks like decent potential for some
severe convection with moderate shear ahead of upr trf. High res
guidance suggests init strong convection will develop nrn tier
then spread S thru late aftn/early evening poss merging to a
band driven by outflow.
Prev disc...S...hortwave trough continues to push toward the
area and beginning to see an increase in showers and storms
early this morning. Most activity approaching from the west
where better dynamics is approaching the area or offshore where
greater instability resides. Expect coverage to continue to
increase this morning as shortwave approaches with a line of
strong to severe storms pushing across the area this afternoon
and evening.
Previous discussion...Cyclonic flow aloft continues across the
eastern CONUS while an embedded shortwave pushes across the Mid
West into the Mid Atlantic states today. At the surface, a
stalled frontal boundary presently draped across the area will
lift north as an area of low pressure lifts NE just west of the
region. Strong instability develops this afternoon with the
region in the warm sector with around 40 kt of bulk shear
present will allow for strong to severe storms to develop.
Damaging wind gusts are the primary severe threat but could also
see large hail and an isolated tornado cannot be ruled out. SPC
has all of ENC in a slight chance of severe today. The storms
will also produce heavy rain as PW values surge to around
2.25-2.5" with localized flooding possible. Highs will be in the
upper 80s to lower 90s with warmest temps across southern areas
where heat index values around 100-105 expected.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
As of 330 AM Sunday...Ongoing convection and severe threat
continues along coastal sections into the evening hours but
will push offshore by late evening with mainly dry conditions
expected after midnight. The frontal boundary will move through
the area stalling just offshore late. Could see patchy fog or
status develop late tonight. Lows generally in the low to mid
70s.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 330 AM Sun...Relatively seasonable conditions Monday
before deep moisture arrives Monday night, bringing a very
active period and heavy rainfall threat that will last at least
through late in the week.
Monday...Quasi-stationary front will be off the coast Monday, with
light N to NE low level flow prevailing across the area. CAA
remains weak, so modest low level moisture remains in place on
the north side of the front, but upper subsidence will limit
storm chances. Scattered storms expected along the sea breeze
early afternoon, with limited inland activity during the day.
Then, Monday night, upper troughing digging across the Ohio Valley
and southern Appalachians prompts deep layer moisture advection
locally, signaling the beginning of a very wet several days.
Scattered to widespread showers develop overnight, with a few
thunderstorms possible, though instability is limited. PWAT values
of 2+ inches arrive late Monday night, but the flooding threat will
remain limited through the night.
Tuesday through Thursday...A very wet three days are on tap for the
middle of the week. The unseasonably strong trough over the southern
Appalachians remains in place (potentially cutting a low off at
its base), ensuring that a deep tropical moisture belt remains
over the area. PWAT values of 2-2.5 inches prevail through the
period. At the surface, the boundary will generally remain along
the coast, with several weak waves riding along it about every
18 to 24 hours, leading to periods of increased rainfall
coverage and intensity. The heaviest rainfall is currently
expected to fall along and east of the boundary, with 3 day QPF
in the neighborhood of 6-8 inches along and south of US Hwy 17,
with several inches still expected further inland. Given that
much of the area has received around-to-well-above normal
precip over the past couple of weeks, there will be a
significant flash flooding threat that will require close
monitoring midweek. Persistent cloud cover and rainfall will
moderate temps through the period, and instability will
accordingly be limited, with any severe threat currently seeming
secondary to the heavy rainfall threat.
Friday and Saturday...A bit less confidence in the forecast toward
the end of the week, but the strong upper troughing and potential
cutoff low to our west looks to persist, with the surface low still
in the area spelling continued unsettled weather through the end of
the forecast period. Looking beyond the forecast period...the
wet period could continue into early next week.
&&
.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
SHORT TERM /Through Tonight/...
As of 730 AM Sunday...Patchy low clouds and light fog at OAJ and
PGV should dissipate between 13-14z. Isolated to scattered
showers and thunderstorms develop later this morning with a line
of strong to severe storms expected to develop mid afternoon
through the evening hours bringing sub-VFR conditions, gusty
winds, and locally heavy rainfall. Storms push offshore late in
the evening with patchy low clouds and fog possible again late
tonight.
LONG TERM /Monday through Thursday/...
As of 330 AM Sun...Generally VFR prevails Monday, though some
afternoon thunderstorms near the coast could have short-lived
impacts mainly at EWN and OAJ Monday afternoon. Then, beginning
Monday night, an extended period of very active weather begins,
with ample low level moisture and periods of heavy rainfall
bringing the expectation of prolonged visibility and ceiling
restrictions at all terminals, with the greatest confidence
closer to the coast (EWN and OAJ).
&&
.MARINE...
SHORT TERM /through Tonight/...
As of 330 AM Sunday...A frontal boundary stalled across the
waters will lift north this morning as an area of low pressure
tracks NE across inland areas. Light easterly flow north of this
boundary will become S to SW early this morning and increase to
15-25 kt mid to late morning through the evening hours. Seas
around 3-5 ft this morning builds to 4-7 ft south of Oregon
Inlet this afternoon and evening. A line of strong to severe
storms expected to move into the northern waters mid to late
afternoon and push south across the waters through the evening.
Conditions improve after midnight as a trailing frontal boundary
moves into the coastal waters with winds becoming W to NW
around 15 kt or less and seas subsiding to 3-5 ft late.
LONG TERM /Monday through Thursday/...
As of 330 AM Sun...A quasi-stationary front will remain over or
near the coastal waters through the long term period. Moderate
NE winds are generally expected to prevail for the inshore
waters and any coastal waters north/west of the front, but
moderate to at times breezy SW winds can be expected south of
the front, which generally includes the coastal waters near and
south of Cape Hatteras beyond about 5 NM offshore. SCAs are most
likely for these southern coastal waters beginning mid-week,
but timing remains uncertain at this point. Seas will vary in
accordance with winds, but 3-5 ft seas generally prevail, with 6
ft seas possible in mainly SW windswell if the front meanders
onshore or the gradient tightens as a wave is moving along the
coast midweek.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
196-199-204-205.
MARINE...Small Craft Advisory from 1 PM this afternoon to 7 PM EDT this
evening for AMZ135.
Small Craft Advisory until 3 AM EDT Monday for AMZ154-156-158.
Small Craft Advisory from 1 PM this afternoon to 11 PM EDT
this evening for AMZ152.
&&
SYNOPSIS...MHX
NEAR TERM...RF/SK
SHORT TERM...SK
LONG TERM...CB
AVIATION...SK/CB
MARINE...SK/CBHazardous weather outlook, Aug 1, 11:42 AM EST, 41 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1242 PM EDT Sun Aug 1 2021
NCZ029-044>047-079>081-090>092-094-193-194-198-203-021645-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
1242 PM EDT Sun Aug 1 2021
...SEVERE THUNDERSTORM WATCH 408 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Scattered to numerous thunderstorms are expected this afternoon and
evening. Some of these storms could become strong to severe with
damaging winds the primary severe threat, but large hail and an
isolated tornado are also possible. The storms will also produce
heavy rainfall which may lead to localized flooding of low-lying and
poor drainage areas.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
An active weather pattern will continue over the region through much
of the week with periods of heavy rain expected bringing a threat of
of localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ195-196-199-204-205-021645-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
1242 PM EDT Sun Aug 1 2021
...SEVERE THUNDERSTORM WATCH 408 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING
SOUTH OF CAPE HATTERAS...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
Severe Thunderstorm Watch.
Beach Hazards Statement.
Scattered to numerous thunderstorms are expected this afternoon and
evening. Some of these storms could become strong to severe with
damaging winds the primary severe threat, but large hail and an
isolated tornado are also possible. The storms will also produce
heavy rainfall which may lead to localized flooding of low-lying and
poor drainage areas.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
An active weather pattern will continue over the region through much
of the week with periods of heavy rain expected bringing a threat of
of localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 1, 11:09 AM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1209 PM EDT Sun Aug 1 2021
NCZ203-011645-
Northern Outer Banks-
1209 PM EDT Sun Aug 1 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL DARE
COUNTY...
At 1207 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Corolla to near Old Trap. Movement was
east at 30 mph.
Winds in excess of 40 mph and small hail are possible with these
storms.
Locations impacted include...
Kill Devil Hills, Southern Shores, Sanderling, Duck Coe Pier, Point
Harbor, Avalon Pier, Powells Point, Spot, Harbinger and Mamie.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3623 7579 3622 7557 3610 7550 3600 7558
3611 7611 3610 7599 3612 7593 3617 7594
3616 7591
TIME...MOT...LOC 1607Z 275DEG 25KT 3637 7583 3617 7599
5Thunderstorm Wind, Dare
- When
- August 1, 12:23 PM EST
- Where
- Dare County, 2.17 mi SE of Kill Devil Hills
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.980, -75.640
Large tree limbs were blown down with estimated winds of 60 MPH.
Thunderstorm Wind, Dare
- When
- August 1, 12:25 PM EST
- Where
- Dare County, 2.15 mi SSE of Nags Head
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Public
- Coordinates
- 35.920, -75.610
Public personal weather station gusted to 68 MPH.
Thunderstorm Wind, Pitt
- When
- August 1, 1:15 PM EST
- Where
- Pitt County, 1.12 mi W of Kings Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.670, -77.570
A trained spotter reported a large tree down.
Thunderstorm Wind, Pitt
- When
- August 1, 1:25 PM EST
- Where
- Pitt County, 0.69 mi S of Kings Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.660, -77.550
Trained spotter associated with the local fire department reported multiple trees down on Seven Pines road.
Thunderstorm Wind, Lenoir
- When
- August 1, 1:45 PM EST
- Where
- Lenoir County, 1.32 mi ESE of Deep Run
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.140, -77.700
Lenoir County EMA reported trees down along John Green Smith Road in Deep Run. The time was based on radar imagery.
Thunderstorm Wind, Beaufort
- When
- August 1, 2:05 PM EST
- Where
- Beaufort County, 1.12 mi E of Jessama
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.520, -76.880
Trained spotter reported thunderstorm damage consisting of various debris including construction material blown across the road.
Thunderstorm Wind, Dare
- When
- August 1, 3:57 PM EST
- Where
- Dare County, 0.56 mi E of Waves
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.570, -75.470
A 54 know gust was reported by WeatherFlow mesonet station.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 1 to 6, 202125 deaths · 31 events
- Flash Flooding and Flooding in Utah, August 1 to 2, 20211 death · 1 injured · $12 million · 1 in hail · 21 events
- Drought in South Dakota, August 1 to 31, 2021$19 million · 24 events
- Wildfire and Astronomical Low Tide in California, August 1 to 31, 20211 death · 2 events
- Wildfire in Oregon, August 1 to 31, 20211 death · 1 event
- Drought in Minnesota, August 1 to 31, 2021$5.7 million · 8 events
- Flash Flood and Wildfire in Montana, August 1, 2021$3.6 million · 2 events
- Drought in Iowa, August 1 to 31, 2021$2.1 million · 9 events
- Wildfire in Washington, August 1 to 30, 2021$1.1 million · 1 event
- Flash Flooding and Heavy Rain in Nevada, August 1 to 2, 2021$800,000 · 3 events
- Hail and Damaging Winds in Texas, August 1, 2021$374,000 · 1.75 in hail · 11 events
- Flash Flooding and Heavy Rain in Colorado, August 1, 202176 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982751, 982755, 982735, 982737, 982753, 982740, 982748.